Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 147, NWS Topeka, KS

July 14, 2006Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 14, 2006, 1:05 AM CDT for Dickinson County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2006, 1:05 AM CDT (06:05 UTC)
Expired
Jul 14, 2006, 1:30 AM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Dickinson County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2083 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 140605
SVRTOP
KSC041-140630-
/O.NEW.KTOP.SV.W.0147.060714T0605Z-060714T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
105 AM CDT FRI JUL 14 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DICKINSON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 130 AM CDT

* AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  EAST OF CARLTON...OR ABOUT 17 MILES SOUTH OF ABILENE...MOVING SOUTH
  AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOPE AND CARLTON...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3873 9705 3861 9695 3860 9696 3861 9736
      3863 9736 3867 9735 3869 9736 3873 9735
      3874 9733

$$
2 follow-up statements
000 
WWUS53 KTOP 140616
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
116 AM CDT FRI JUL 14 2006

KSC041-140630-
/O.CON.KTOP.SV.W.0147.000000T0000Z-060714T0630Z/
DICKINSON-
116 AM CDT FRI JUL 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHEASTERN DICKINSON COUNTY...

AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES WEST OF HOPE...OR ABOUT 17 MILES SOUTH OF ABILENE...
MOVING SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
HOPE.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3873 9697 3861 9695 3860 9696 3860 9725
      3863 9727 3864 9726 3866 9725 3868 9722
      3869 9718

$$
000 
WWUS53 KTOP 140628
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
128 AM CDT FRI JUL 14 2006

KSC041-140638-
/O.EXP.KTOP.SV.W.0147.000000T0000Z-060714T0630Z/
DICKINSON-
128 AM CDT FRI JUL 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON COUNTY
WILL EXPIRE AT 130 AM CDT...

AT 128 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3873 9697 3861 9695 3860 9696 3860 9725
      3863 9727 3864 9726 3866 9725 3868 9722
      3869 9718

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:44 PM CDT, 9 hours 21 minutes earlier.

Area forecast discussion, Jul 13, 3:44 PM CDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUL 13 2006

.DISCUSSION...

LATEST SATELLITE LOOP SHOWS UPPER TROUGH AND SHORTWAVE MOVING INTO
THE WESTERN PARTS OF NEBRASKA AND SOUTH DAKOTA EARLY THIS AFTERNOON.
ANOTHER WEAK WAVE WAS MOVING OUT OF COLORADO AND WAS PICKED UP BY
THE GRANADA PROFILER. SCATTERED THUNDERSTORMS DEVELOPED OVER EASTERN
NEBRASKA IN AREA OF 850 MB MOISTURE CONVERGENCE.

CONCERNS FOR THIS EVENING AND OVERNIGHT INCLUDE POTENTIAL FOR SEVERE
THUNDERSTORM MCS MOVING OUT OF NEBRASKA ACROSS THE CWA AND FOR HEAVY
RAINFALL. AS UPPER TROUGH SWINGS ACROSS THE CENTRAL PLAINS THIS
AFTERNOON AND TONIGHT SURFACE TO 850 MB MOISTURE CONVERGENCE WILL
INCREASE AHEAD OF A FRONTAL BOUNDARY ACROSS CENTRAL AND EASTERN
NEBRASKA. ATMOSPHERE IS FAIRLY JUICED UP WITH PRECIPITABLE WATER
VALUES OF 1.75 TO NEAR TWO INCHES ACROSS SOUTHEAST NEBRASKA AND
NORTHEAST KANSAS. MODELS CONTINUE TO SHOW A LINEAR MCS DEVELOPING
THIS EVENING IN SOUTHERN NEBRASKA AND MOVING SOUTHEAST ACROSS
EASTERN KANSAS AND MISSOURI. SHEAR INCREASES TO 30 TO 40 KTS LATE
THIS AFTERNOON AND EVENING ACROSS NORTHERN CWA WITH CAPES AROUND 4K
J/KG ACROSS NEBRASKA AND NORTHEAST KANSAS. WITH THUNDERSTORMS LIKELY
TO FORM INTO AN MCS AND PROPAGATE SOUTH SOUTHEAST ACROSS THE
CWA...PER CORFIDI VECTORS...WILL HIGHLIGHT SEVERE IN THE ZONES AS
WELL AS HEAVY RAINFALL TONIGHT.

WINDS TONIGHT WILL BE TRICKY WITH A SHIFT TO THE NORTHEAST BEHIND
THE MCS...SO TIMING WILL BE THE KEY AND WILL SHIFT NOT AS FAST AS
THE NAM BUT A MIX BETWEEN THE GFS AND THE NAM. PRECIPITATION SHOULD
EXIT THE CWA LATER TONIGHT AND HAVE REMOVED POPS FROM FRIDAY
MORNINGS FORECAST. HEIGHTS RISE BEHIND DEPARTING TROUGH IN THE MID
MISSISSIPPI VALLEY ON FRIDAY AND SURFACE HIGH BUILDS INTO CENTRAL
AND EASTERN KANSAS. HIGHS SHOULD TOP OUT NEAR 100 IN NORTH CENTRAL
AND IN THE MID 90S IN THE EAST.

FRIDAY NIGHT INTO SATURDAY...UPPER RIDGE WILL BUILD RAPIDLY EASTWARD
ACROSS KS AND NE IN THE WAKE OF SHORTWAVE MOVING EAST THROUGH THE OH
RIVER VALLEY. MODELS INDICATING 850 TEMPS INTO THE 23-25C RANGE WITH
A SOUTH TO SOUTHEAST COMPONENT. WITH SOME POTENTIAL FOR MOIST GROUND
FROM TONIGHT PRECIP...THIS MAY BE ENOUGH TO KEEP MOST HIGHS IN THE
UPPER 90S...WITH NEAR 100 WESTERN CWA...OR EVEN COOLER IF RAIN
TONIGHT IS HEAVIER AND MORE WIDESPREAD. DEWPOINTS ALSO WILL NOT BE
AS HIGH WESTERN CWA AS TODAY. EITHER WAY MOSTLY CLEAR SKIES STILL
LOOK GOOD FOR FRIDAY NIGHT AND SATURDAY.

WITH HIGH PRESSURE ALOFT CENTERED OVER THE AREA BY SUNDAY INTO
MONDAY...SUNNY SKIES AND A SLIGHTLY MORE SOUTHWEST 850 WIND
COMPONENT...SHOULD SEE TEMPS WARMER WITH HIGHS FROM THE UPPER 90S
TO NEAR 100 EASTERN CWA MONDAY WITH 101-103 WESTERN CWA. THE MAIN
CORE OF THE HEAT WILL BE SLIGHTLY NORTH AND WEST OF THE CWA TUESDAY
ON INTO THURSDAY...BUT SHOULD STILL SEE HIGHS IN THE 96 TO 101 RANGE
(WARMEST AGAIN OVER THE WEST) WITH ABUNDANT SUNSHINE UNTIL THURSDAY.
WITH MAIN TRACK OF UPPER LEVEL SHORTWAVES WELL TO THE NORTH OF THE
AREA THROUGH MID WEEK...WILL KEEP FCST DRY AS WELL.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 13, 4:13 PM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT THU JUL 13 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-142115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
413 PM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE AREA...SOME OF WHICH ARE
EXPECTED TO BE SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY HAZARDS WITH THE SEVERE THUNDERSTORMS. LOCALLY HEAVY RAINS
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jul 13, 8:51 PM CDT, 4 hours 14 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT THU JUL 13 2006

KSZ024-140230-
JACKSON-
851 PM CDT THU JUL 13 2006

THROUGH 930 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF CENTRAL AND NORTHERN JACKSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE HOLTON AND DENISON.
Local storm report, Jul 13, 9:46 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     RANDOLPH                39.43N 96.76W
07/13/2006  E65 MPH          RILEY              KS   TRAINED SPOTTER

&&

STRASSBERG
Local storm report, Jul 13, 9:47 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
947 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     1 E OLSBURG             39.43N 96.60W
07/13/2006  E60 MPH          POTTAWATOMIE       KS   TRAINED SPOTTER

            COULD SEE SMALL TREE LIMBS DOWN.

&&

STRASSBERG
Special weather statement, Jul 13, 11:38 PM CDT, 1 hour 27 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1138 PM CDT THU JUL 13 2006

KSZ037-054-140530-
LYON-MORRIS-
1138 PM CDT THU JUL 13 2006

THROUGH 1230 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF MORRIS AND LYON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE DUNLAP...COUNCIL
GROVE...BUSHONG...AMERICUS...ALLEN...ADMIRE AND READING. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 131 AND 145 COULD
ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS
135 AND 140 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 13, 11:47 PM CDT, 1 hour 18 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT THU JUL 13 2006

KSZ020-021-034-140530-
CLAY-CLOUD-OTTAWA-
1147 PM CDT THU JUL 13 2006

THROUGH 1230 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 25 MPH ACROSS PORTIONS OF CLOUD...CLAY AND OTTAWA
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG
WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE
MILTONVALE...AURORA...GLASCO...DELPHOS...IDANA...MINNEAPOLIS...OAK
HILL AND LONGFORD.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Jul 14, 12:04 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1204 AM CDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     6 NW MUNDEN             39.98N 97.62W
07/13/2006  E60.00 MPH       REPUBLIC           KS   TRAINED SPOTTER

0644 PM     HAIL             4 N MUNDEN              39.97N 97.54W
07/13/2006  E0.75 INCH       REPUBLIC           KS   LAW ENFORCEMENT

0659 PM     HAIL             4 N MUNDEN              39.97N 97.54W
07/13/2006  E1.75 INCH       REPUBLIC           KS   TRAINED SPOTTER

0659 PM     HAIL             3 N MUNDEN              39.96N 97.54W
07/13/2006  E1.00 INCH       REPUBLIC           KS   LAW ENFORCEMENT

0703 PM     HAIL             3 NNE MUNDEN            39.95N 97.52W
07/13/2006  E1.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

            COVERING THE GROUND.

0708 PM     HAIL             2 ENE MUNDEN            39.92N 97.50W
07/13/2006  E0.88 INCH       REPUBLIC           KS   TRAINED SPOTTER

0714 PM     HAIL             4 E MUNDEN              39.91N 97.46W
07/13/2006  E1.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL.

0745 PM     HAIL             8 N BAILEYVILLE         39.96N 96.18W
07/13/2006  E0.88 INCH       NEMAHA             KS   TRAINED SPOTTER

0745 PM     TSTM WND GST     4 N SENECA              39.89N 96.06W
07/13/2006  E60.00 MPH       NEMAHA             KS   TRAINED SPOTTER

            TIME ESTIMATED.

0755 PM     TSTM WND GST     CORNING                 39.66N 96.03W
07/13/2006  E60.00 MPH       NEMAHA             KS   TRAINED SPOTTER

            3 INCH DIAMETER BRANCHES DOWN.

0813 PM     HAIL             CORNING                 39.66N 96.03W
07/13/2006  M1.50 INCH       NEMAHA             KS   TRAINED SPOTTER

0930 PM     TSTM WND GST     RANDOLPH                39.43N 96.76W
07/13/2006  E65.00 MPH       RILEY              KS   TRAINED SPOTTER

0943 PM     TSTM WND GST     1 E OLSBURG             39.43N 96.60W
07/13/2006  E60.00 MPH       POTTAWATOMIE       KS   TRAINED SPOTTER

            COULD SEE SMALL TREE LIMBS DOWN.

&&

STRASSBERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:29 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Jul 13, 8:13 PM CDTSevere Thunderstorm WarningTOPNemaha24 min
Jul 13, 9:00 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington30 min
Jul 13, 9:29 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley46 min
Jul 14, 12:16 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa44 min
Jul 14, 12:39 AM CDTSevere Thunderstorm WarningTOPGeary, Morris24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.